Mississippi, 2012

Tornado in Mississippi, August 19, 2012

August 19, 2012 · NWS JAN · 1 event in 1 county or zone

On the evening of August 19th, a very rare waterspout developed over the Ross Barnett Reservoir. The waterspout lasted for about 15 minutes before dissipating.

Where it happened

Every event with a place to put it. Tap one for its entry below.

  • Tornadoes
  • Tropical storms and surge
  • Floods
  • Wind
  • Hail
  • Winter weather
  • Heat and drought
  • Cold
  • Fire, smoke and dust
  • Marine and coastal
  • Other

Open the live radar over this ground

The toll

Deaths
0
Injuries
0
Property damage
None recorded
Crop damage
None recorded
Events
1

Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.

What happened

The episode as NWS JAN wrote it up.

On the evening of August 19th, a very rare waterspout developed over the Ross Barnett Reservoir. The waterspout lasted for about 15 minutes before dissipating.

What forecasters said that day

The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Jackson, MS wrote its last area forecast discussion before the first event at Aug 19, 1:55 PM CST, 3 hours 50 minutes earlier.

Area forecast discussion, Aug 19, 1:55 PM CST, 3 hours 50 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE JACKSON MS
255 PM CDT SUN AUG 19 2012

.SHORT TERM...TONIGHT THROUGH TUESDAY NIGHT.
THE PRIMARY CONCERNS WILL BE OUR CHANCES OF CONVECTION FOR TONIGHT
AND MONDAY BEFORE DRYING ON MONDAY NIGHT. ALSO OUR LIMITED CHANCES
OF A FEW STRONG STORMS FOR THE REMAINDER OF THE AFTERNOON.
ALSO SOME COOLER NIGHTTIME TEMPS COMING INTO THE REGION FOR THE
PERIOD.

LATEST SATELLITE IMAGERY SHOWED THE EASTERN CONUS UNDER AN UPPER
TROUGH. A STRONG SHORTWAVE WAS APPROACHING THE REGION FROM THE
OZARKS WITH GOOD MIDLEVEL DRYING. A FRONTAL BOUNDARY WAS NOTED
ACROSS THE NORTH HALF OF THE REGION WITH DEWPOINTS IN THE 60S.

FOR THIS AFTERNOON AND TONIGHT...
THE STRONG SHORTWAVE WILL BRING GOOD FLOW ACROSS THE REGION AROUND
40 KNOTS AT 500 MB AND 60-80 KNOTS AT HIGHER LEVELS. THE BEST LIFT
ACCORDING TO THE 12Z NAM WILL BE IN THE SOUTH FOR THIS AFTERNOON
INTO THIS EVENING. HOWEVER THERE IS A CONVECTIVE COMPLEX TO THE
SOUTH OF THE REGION...WHICH IS BLOCKING OFF GULF MOISTURE FOR ANY
SIGNIFICANT ACTIVITY FOR THIS AFTERNOON. SOME ISOLATED ACTIVITY HAS
DEVELOP FROM SOUTHERN ARKANSAS THROUGH NORTHEAST LOUISIANA THROUGH
CENTRAL MISSISSIPPI...AS PER LOCAL AND NATIONAL WRF MODELS.
AS THE FRONT SLIDES SLOWLY ACROSS THE REGION THERE MAY STILL BE SOME
LIMITED POTENTIAL FOR A FEW STRONG STORMS ACROSS AREAS SOUTH OF THE
FRONTAL ZONE...BUT NOT ENOUGH TO MENTION IN THE HWO. WE HAVE GOOD
FLOW BUT LACK INSTABILITY. NONE OF THE MODELS ARE FOCUSING ON ANY
REAL KIND OF STORM ORGANIZATION DESPITE SOME JET DYNAMICS THROUGH
THIS EVENING. IT WILL BE LITTLE COOLER TONIGHT WITH LOWS IN THE
LOWER TO MIDDLE 60S...ESP IN THE WAKE OF THE FRONTAL BOUNDARY. WENT
CLOSE TO MAV GUIDANCE.

FOR MONDAY THROUGH TUESDAY NIGHT...THE FRONTAL BOUNDARY WILL PUSH
THROUGH THE SOUTHEAST PORTION OF THE REGION DURING THE DAY MONDAY AS THE
MAIN UPPER TROUGH AXIS ENTERS THE REGION. THERE MAY BE ENOUGH
INSTABILITY ALOFT FOR ISOLATED CONVECTION ACROSS THE REGION...BUT
WILL HAVE A LITTLE BETTER CHANCE IN THE SOUTHEAST WHERE THE FRONTAL
BOUNDARY WILL CROSS. EXPECT THE RAINS TO EXIT THE REGION BY MONDAY
NIGHT. HIGHS ON MONDAY AND TUESDAY WILL BE IN THE MID 80S TO AROUND
90. LOWS FOR MONDAY NIGHT AND TUESDAY NIGHT WILL BE FROM THE LOWER
TO MID 60S. WENT CLOSE TO A BLEND OF MAV AND GMOS GUIDANCE. THE
UPPER TROUGH AXIS WILL SHIFT EAST OF THE REGION BY TUESDAY NIGHT AS
DRY AIR PREVAILS OVER THE REGION./17/

.LONG TERM...WEDNESDAY THROUGH SUNDAY...WEDNESDAY WILL
CONTINUE DRY WITH PWATS RANGING FROM AROUND 1.0-1.3 INCHES
ACROSS THE AREA. LITTLE WILL CHANGE ON WEDNESDAY AS SURFACE HIGH
PRESSURE RIDGING CONTINUES...BUT MOISTURE WILL BEGIN TO INCREASE
OVER THE SOUTHERN PORTIONS OF THE AREA WITH ISOLATED AFTERNOON
THUNDERSTORMS POSSIBLE.

WEAK UPPER RIDGING WILL BUILD OVER THE AREA ON THURSDAY...WITH THE
SURFACE FLOW BECOMING MORE SOUTHEASTERLY. ISOLATED-SCATTERED
AFTERNOON CONVECTION WILL CONTINUE TO BE POSSIBLE IN THE SOUTH.
PWATS WILL CLIMB ABOVE 2.0 INCHES OVER MOST OF THE AREA ON FRIDAY
ALONG WITH SCATTERED SHOWERS AND THUNDERSTORMS. THE WET PATTERN LOOKS
LIKE IT WILL CONTINUE THROUGH SUNDAY WITH ABUNDANT MOISTURE OVER THE
AREA. /15/

&&

.AVIATION...SCT-BKN 2-4K FT BASES WILL BE PREDOMINANT THIS
AFTERNOON. SCT SHWRS/TSTMS CAN BE EXPECTED WITH BETTER COVERAGE OF
RAIN OVER SRN ZONES...WHERE A FEW STRONG STORMS WILL BE CAPABLE OF
WIND GUSTS TO 30 KTS AND HEAVY RAINFALL. STORMS WILL DIMINISH AFTER
SUNSET BUT A CHANCE WILL CONTINUE OVER CENTRAL AND SRN ZONES
OVERNIGHT. AREAS OF IFR CIGS AND MVFR VSBYS IN FOG WILL DEVELOP
TOWARD SUNRISE...ESPECIALLY ALONG AND S OF THE NATCHEZ TRACE. CIGS
WILL IMPROVE TO VFR BY 10AM MONDAY MORNING./03/

&&

.PRELIMINARY POINT TEMPS/POPS...
JACKSON       64  88  63  88 /  37  17   9   6
MERIDIAN      64  88  62  90 /  45  27  10   7
VICKSBURG     64  87  63  88 /  30  16   8   6
HATTIESBURG   68  91  65  91 /  55  34   7   5
NATCHEZ       65  86  63  87 /  42  16   4   3
GREENVILLE    63  85  63  86 /  19  16   7   5
GREENWOOD     61  86  60  88 /  19  16   8   5

&&

.JAN WATCHES/WARNINGS/ADVISORIES...
MS...NONE.
LA...NONE.
AR...NONE.
&&

17/15/40/03
Hazardous weather outlook, Aug 19, 1:18 PM CST, 4 hours 27 minutes before
HAZARDOUS WEATHER OUTLOOK
NATIONAL WEATHER SERVICE JACKSON MS
218 PM CDT SUN AUG 19 2012

ARZ074-075-LAZ007>009-015-016-023>026-MSZ018-019-025>066-072>074-
201930-
ASHLEY-CHICOT-MOREHOUSE-WEST CARROLL-EAST CARROLL-RICHLAND-
MADISON LA-FRANKLIN LA-CATAHOULA-TENSAS-CONCORDIA-BOLIVAR-
SUNFLOWER-LEFLORE-GRENADA-CARROLL-MONTGOMERY-WEBSTER-CLAY-LOWNDES-
CHOCTAW-OKTIBBEHA-WASHINGTON-HUMPHREYS-HOLMES-ATTALA-WINSTON-
NOXUBEE-ISSAQUENA-SHARKEY-YAZOO-MADISON MS-LEAKE-NESHOBA-KEMPER-
WARREN-HINDS-RANKIN-SCOTT-NEWTON-LAUDERDALE-CLAIBORNE-COPIAH-
SIMPSON-SMITH-JASPER-CLARKE-JEFFERSON-ADAMS-FRANKLIN MS-LINCOLN-
LAWRENCE-JEFFERSON DAVIS-COVINGTON-JONES-MARION-LAMAR-FORREST-
218 PM CDT SUN AUG 19 2012

THIS HAZARDOUS WEATHER OUTLOOK IS FOR CENTRAL MISSISSIPPI...
NORTHEAST LOUISIANA...AND EXTREME SOUTHEAST ARKANSAS.

.DAY ONE...TONIGHT AND MONDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.DAYS TWO THROUGH SEVEN...MONDAY NIGHT THROUGH SATURDAY

THE PROBABILITY FOR WIDESPREAD HAZARDOUS WEATHER IS LOW.

.SPOTTER CALL TO ACTION STATEMENT...
THE ACTIVATION OF STORM SPOTTERS...HAM RADIO OPERATORS...AND
EMERGENCY MANAGEMENT PERSONNEL IN SUPPORT OF SEVERE WEATHER
OPERATIONS IS NOT EXPECTED THROUGH NEXT SATURDAY.

FOR MORE INFORMATION PLEASE VISIT OUR WEBSITE AT
WWW.SRH.NOAA.GOV/JAN.

03

The radar

The Jackson/Brandon,MS radar (KDGX), 23 km away, was scanning. The volume nearest the first event began at 23:43 UTC.

Open the radar archive at this moment

Event by event

1 tornado. Local standard time, as filed.

Tornado, Rankin

When
August 19, 5:45 PM CST to 6:00 PM CST
Where
Rankin County, 3.81 mi WNW of Goshen Spgs to 3.73 mi WNW of Goshen Spgs
Rating
EF0
Path length
0.08 mi
Path width
30 yd
Reported by
Public
Coordinates
32.489, -89.981

On the evening of August 19th, a very rare waterspout developed over the Ross Barnett Reservoir. According to pictures and eyewitness accounts, the waterspout occurred over the upper end of the reservoir just to the west of the Goshen Springs community, southwest of the MS Highway 43 Pearl River crossing. The waterspout was associated with a developing rain shower, and initially there was little or no precipitation occurring in the area when it developed around 6:45pm CDT. The waterspout remained nearly stationary for about 10 to 15 minutes before dissipating.

What these are

Tornado
A violently rotating column of air in contact with the ground and extending from a thunderstorm, filed with its path, width and Fujita or Enhanced Fujita rating from the damage survey.

After NWS Directive 10-1605, the rules offices file Storm Data by.

The same day elsewhere

More

Every storm in Mississippi in 2012Every state in 2012This day in weather historyThe tornado archive for Mississippi, 2012Warnings in Mississippi, August 2012

Sources

NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 398958.